Cold/Wind Chill, Cook
- When
- January 21, 12:00 AM CST to 11:59 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
Temperatures dipped to 0 F at O'Hare Airport on January 21st. An unidentified man in his 60s was found dead with hypothermia and cold exposure contributing factors in his death.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Temperatures dipped to 0 F at O'Hare Airport on January 21st. An unidentified man in his 60s was found dead with hypothermia and cold exposure contributing factors in his death.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 20, 9:10 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
910 PM CST MON JAN 20 2014
.DISCUSSION...
905 PM CST
WILL BE ISSUING A LAKE EFFECT SNOW ADVISORY FOR LAKE COUNTY AND
REORIENTING THE FORECAST SNOW MAXIMA SLIGHTLY MORE
NORTHWEST...INCLUDING MORE OF EASTERN COOK COUNTY.
LAKE EFFECT SETUP ALREADY HAS TAKEN SHAPE WITH -22C AIR AT 850MB AS
SEEN ON THE 00Z GRB SOUNDING PROGRESSING QUICKLY DOWN THE LAKE. SNOW
SHOWERS...MAINLY UNFOCUSED...ARE MOVING INTO THE NE IL AND THE LAKE
COUNTY IN SHORE AT THIS HOUR...WHILE A WELL-DEFINED BAND IS SEEN ON
THE MKE TERMINAL DOPPLER RADAR OVER MID-LAKE...WITH UP TO 30 DBZ
INDICATIVE OF MODERATE-HEAVY SNOW. THE TREND ON THIS BAND HAS BEEN
TO EVOLVE ITS WAY SOUTHWEST AND TRAJECTORIES WOULD INDICATE
INTO THE SOUTHEAST LAKE COUNTY SHORE/NORTHEAST COOK COUNTY SHORE BY
10-11 PM.
OBSERVATIONS ON LAND HAVE BEEN SLOWLY TRENDING TOWARD BETTER
CONVERGENCE...LIKE THERE PRESUMABLY IS OVER THE LAKE...BUT IS STILL
SOMEWHAT ILL-DEFINED ON SHORE. SO CONFIDENCE IS NOT THAT GREAT ON
HOW LONG THE LAKE EFFECT SNOW BAND WILL PERSIST INTO
EASTERN/SOUTHEASTERN LAKE COUNTY AND HIGH RES GUIDANCE INDICATES A
TREND TO GRADUALLY SHIFT THIS MORE SO INTO COOK COUNTY BY THE MIDDLE
OF OVERNIGHT. BUT EVEN SO WITH THE RADAR TRENDS AND THE FORECAST
INSTABILITY MENTIONED IN PREV AFD STILL SEEN ON LATEST SHORT TERM
GUIDANCE...FEEL THAT A QUICK BURST OF THREE PLUS INCHES CERTAINLY
COULD BE SEEN IN SOUTHEAST LAKE.
AS FOR EASTERN COOK COUNTY...TRENDS CONTINUE TO SUPPORT THE
PRIMARY LAKE EFFECT SNOW BAND DIRECTED INTO CHICAGO FOR SEVERAL
HOURS IF NOT THE ENTIRE OVERNIGHT. THIS ALONG WITH THE FACT OF
ONGOING SNOW SHOWERS HAS LED TO A SLIGHT INCREASE IN SNOWFALL
AMOUNTS...BUT NOT BY MUCH SIMPLY DUE TO THE WIDTH OF THE BAND BEING
VERY NARROW AND UNDULATIONS REMAINING LIKELY.
NO CHANGES WILL BE MADE TO THE WATCH FOR PORTER COUNTY AS
UNCERTAINTY REMAINS FOR HOW QUICKLY AND HOW FAR EAST THE LAKE EFFECT
SNOW WILL MOVE TUESDAY.
AS FOR AREAS FURTHER SOUTH...LIGHT SNOW WITH THE SHORT WAVE AND
SYNOPTIC MID-LEVEL BAROCLINIC ZONE WILL CONTINUE INTO
OVERNIGHT...WITH ACCUMULATIONS UP TO AROUND AN INCH.
MTF/CMS
&&
.PREV DISCUSSION...
308 PM CST
SHORT TERM (TONIGHT THROUGH THURSDAY)...
PRIMARY SHORT TERM CONCERNS ARE OBVIOUSLY THE LAKE EFFECT SNOW EVENT
LATE TONIGHT INTO TUESDAY...BITTERLY COLD TEMPS/WIND CHILLS LATE
TONIGHT INTO TUESDAY...THEN SUBSEQUENT ARCTIC HEAVINGS WITH
ASSOCIATED NUISANCE LIGHT SNOW/FLURRY CHANCES.
INVERTED TROUGH/DIFFUSE SECONDARY COLD FRONT OVER NORTHERN ILLINOIS
WILL CONTINUE TO SLIDE SLOWLY SOUTHWARD TONIGHT. A 300MB NORTHERLY
130KT+ UPPER LEVEL JET OVER THE CANADIAN PR ARIES WILL DIVE SOUTHWARD
THIS EVENING LEADING TO AN AMPLIFICATION AND SHARPENING OF THE
WESTERN PERIPHERY OF THE HUDSON VORTEX TONIGHT. SHEARED OUT VORT MAX
AND ASCENT IN THE LEFT EXIT REGION OF THE UPPER LEVEL JET SHOULD
SUPPORT LIGHT SYNOPTIC SNOW THIS EVENING WITH A DUSTING TO PERHAPS
AN INCH OF ACCUMULATION POSSIBLE THIS EVENING...ESPECIALLY
SOUTHWESTERN CWA.
AS THE TROUGH AMPLIFIES...THE RESULTANT HEIGHT FALLS/RISING INVERSION
HEIGHTS AND IMPRESSIVE COLD AIR ADVECTION SHOULD RESULT IN AN
IMPRESSIVE LAKE EFFECT EVENT LATE TONIGHT INTO TUESDAY NEAR THE
SOUTHERN TIP OF THE LAKE. ALL LAKE EFFECT PARAMETERS ARE FORECAST TO
BE NEAR THE UPPER ECHELONS OF FAVORABILITY WITH IMPRESSIVE LAKE
INDUCED LOW LEVEL INSTABILITY AND HIGH INVERSION HEIGHTS. BEST
DENDRITIC GROWTH ZONE MAY BE A BIT LOWER THAN I'D LIKE TO SEE AND
PERHAPS A BIT BELOW CLOUD DECK...BUT THAT'S ALSO ASSUMING FORECAST
SOUNDINGS ARE REPRESENTATIVES OF LOW LEVEL THERMODYNAMICS WITHIN THE
LES SNOW BAND...WHICH SOME STUDIES HAVE SHOWN IS NOT THE CASE. GIVEN
ALL OF THE ABOVE SUSPECT AN INTENSE SINGLE BAND WILL DEVELOP
SOMETIME LATER THIS EVENING OVER THE LAKE AND COME ONSHORE INTO COOK
CO AROUND OR JUST BEYOND 06Z AND MEANDER AROUND NE IL OVERNIGHT
BEFORE SHIFTING EAST INTO NW INDY TUES MORNING...THEN PROGRESSING
EAST FROM THERE. SNOWFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE
EXPECTED WITHIN THE MOST INTENSE BAND...WHICH WILL PROBABLY ONLY BE
5-10MI WIDE...WHICH OF COURSE WILL LEAD TO THE TYPICAL WIDELY
VARYING SNOWFALL TOTALS. BEST GUESS WOULD BE FOR TOTALS IN THE 6-12
INCH RANGE OVER EASTERN COOK AND NORTHERN HALF OF LAKE AND PROBABLY
PORTER COUNTY...WITH ISOLATED MAX TOTALS OF UP TO A FOOT AND A HALF
POSSIBLE IF THE RESIDENCE TIME OF THE BAND IS HIGH IN ANY ONE GIVEN
POINT. HAVE OPTED TO HANG ONTO THE WATCH FOR PORTER DUE TO THE LATER
ONSET AND GREATER UNCERTAINTY. ALSO NOT TERRIBLY CONFIDENT IN HOW
FAR INLAND THE HEAVY SNOW WILL PENETRATE...PAST CASES HAVE SEEN
WARNING LEVEL SNOWS REACH EASTERN WILL COUNTY BEFORE AND THAT IS A
DISTINCT POSSIBILITY BUT FELT MORE COMFORTABLE STARTING WITH AN
ADVISORY THERE. NORTHERN JASPER AND POSSIBLY NEWTON MAY NEED AN
ADVISORY EVENTUALLY TOO...BUT THIS ALSO CAN BE ASSESSED BY THE
EVENING OR NIGHT SHIFT.
THE MORE PRONOUNCED INVERTED TROUGH WILL ALSO RESULT IN A SLIGHTLY
SLOWER ARRIVAL OF THE COLDEST AIR AND LOWEST WIND CHILLS...SO HAVE
PUSHED THE ADVISORY BACK A COUPLE HOURS BUT STILL LOOKS WIND CHILLS
COULD GET INTO THE -20F RANGE. WINDS SHOULD BE GRADUALLY ON THE
DECLINE TUESDAY AS HEART OF THE COLDEST AIR ARRIVES WHICH WILL
HOPEFULLY CONFINE THE GREATEST THREAT OF WIND CHILL ADVISORY
CRITERIA BEING MET TO OUR NORTHWEST CWA.
LOOKS LIKE MID-UPPER LEVEL CLOUDINESS COULD ARRIVE TUESDAY EVENING
WHICH COULD KEEP TEMPS FROM TANKING TOO LOW AND HAVE ADJUSTED LOWS
UP A BIT. IF CLOUDS MATERIALIZE AS EXPECTED THEN IT WOULD LIKELY BE
EVEN WARMER THAN THE SLIGHT UPWARD BUMP I GAVE LOWS...THOUGH
CONVERSELY IF WE STAY RELATIVELY CLEAR TUESDAY EVENING THEN LOW
COULD BE COLDER. WITH GUIDANCE ALL TRENDING WARMER DID FEEL
COMFORTABLE MAKING A SLIGHT UPWARD ADJUSTMENT TO LOW TEMPS.
NEXT LOBE ARCTIC AIR ROTATING AROUND THE HUDSON BAY VORTEX SHOULD
WEDNESDAY INTO WEDNESDAY NIGHT. AGAIN LOOKS LIKE A SITUATION WHERE
WE COULD HAVE SOME PERIODIC LIGHT SNOW OR FLURRIES WITH PERHAPS SOME
MINOR ACCUMULATIONS WEDNESDAY...BEFORE NEXT BLAST OF "CHIBERIA"
ARRIVES WEDNESDAY NIGHT INTO THURSDAY. WIND CHILLS INTO THE 20 BELOW
RANGE LOOK LIKE A GOOD BET AGAIN WITH THAT BLAST OF ARCTIC AIR.
IZZI
LONG TERM (THURSDAY NIGHT ONWARD)...
FOR THE LONGER TERM...THE OVERALL TRENDS THROUGH THE PERIOD WILL NOT
BE A WHOLE LOT DIFFERENT THAT THAT SEEN IN RECENT DAYS. STILL
EXPECTING A HIGH AMPLITUDE UPPER LEVEL PATTERN WITH RIDGING OVER THE
WEST COAST ABROAD UPPER TROUGH OVER THE CNTRL AND ERN CONUS. A
SERIES OF STRONG NORTHERN STREAM SHORT WAVES WILL DROP OUT OF
CENTRAL CANADA AND INTO THE NRN PLAINS OR WESTERN GREAT LAKES REGION
ON THE WESTERN PERIPHERY OF THE PERSISTENT UPPER LOW OVER ERN
CANADA. THIS FAST...HIGH AMPLITUDE PATTERN WILL CONTINUE TO BRING A
SERIES OF FAST MOVING CLIPPERS WITH SHOTS OF COLD...ARCTIC AIR.
TEMPERATURES THROUGH THE EXTENDED PERIOD WILL TREND BELOW NORMAL
WITH HIGHS ON THURSDAY ONLY IN THE SINGLE DIGITS FOLLOWING THE
PASSAGE OF ONE CLIPPER. LOWS FRIDAY MORNING SHOULD DROP INTO THE 5
TO 10 DEGREE BELOW ZERO RANGE. A PERIOD OF RELATIVE WARMING WILL SET
UP FOR FRIDAY AND SATURDAY AS SHORT WAVE RIDGING BUILDS OVER THE
UPPER MIDWEST AHEAD OF THE NEXT CLIPPER...BRINGING HIGHS IN THE
LOWER TO MIDDLE 20S. THE LONGER RANGE GUIDANCE IS INDICATING A PAIR
OF NORTHERN STREAM SHORT WAVES TO MOVE ACROSS THE REGION NEXT
WEEKEND AND EARLY NEXT WEEK DROPPING LOWS SUNDAY MORNING INTO THE
UPPER SINGLE DIGITS TO LOWER TEENS ABOVE ZERO. THE
SECOND...STRONGER SHORTWAVE ON THE TAIL OF THE LEADING SHORTWAVE
WILL BRING REINFORCING SHOT OF EVEN COLDER AIR...WITH LOWS FOR NEXT
SUNDAY AND MONDAY LIKELY TO BE WELL BELOW ZERO AGAIN. THE
PRECIPITATION SIGNAL WITH THESE SYSTEMS IS NOT PARTICULARLY STRONG
AS THEY SHOULD BE RELATIVELY MOISTURE STARVED. WHILE THE SHORTWAVES
SHOULD BRING PERIOD CHANCES FOR SOME SNOW...NONE LOOK TO HAVE THE
POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALLS.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 03Z...
* LAKE EFFECT SNOW SHOWERS INCREASING IN INTENSITY AFTER 05Z.
* TEMPORARY LIFR VISIBILITY PROBABLE AT MDW AND POSSIBLE AT ORD.
MDW COULD DROP TO A QUARTER MILE OR LESS AT TIMES OVERNIGHT.
* MVFR CIGS FOR A GOOD PART OF TONIGHT...WITH IFR PROBABLE IF
UNDER LAKE EFFECT SNOW...AGAIN MORE LIKELY AT MDW.
* NORTHEAST WINDS CONTINUING GUSTY THIS EVE...THEN BECOMING NEAR
DUE NORTH OVERNIGHT INTO EARLY TUESDAY MORNING...BEFORE
NORTHWEST.
//DISCUSSION...UPDATED 03Z...
LAKE EFFECT SNOW SHOWERS HAVE ALREADY BEEN DEVELOPING INTO
NORTHEAST IL...SO POTENTIAL EXISTS FOR 1SM VISIBILITY ALREADY AT
TIMES...AND BY 05Z AS A MORE DEFINED BAND APPROACHES COOK COUNTY
THERE COULD EVEN BE LIFR VISIBILITY. THIS SEEMS VERY LIKELY AT MDW
AT TIMES OVERNIGHT...IF NOT PREVAILING FOR A FEW HOURS.
PREV DISCUSSION...UPDATED 00Z...
THE COLD FRONT HAS MOVED THROUGH THE TAF SITES TURNING WINDS NORTH
NORTHEAST. BEHIND THIS FRONT THERE IS WIDESPREAD FORCING FOR LIGHT
TO TEMPORARY MODERATE SNOW AND THAT WILL SLOWLY MOVE SOUTHWARD
OVER THE TAF SITES THROUGH MID-EVE. EXPECT TEMPORARY IFR VISIBILITY
WITH THIS. AS THE COLD AIR CONTINUES TO MOVE SOUTH BEHIND THE
FRONT...CONDITIONS WILL BECOME MORE FAVORABLE FOR LAKE EFFECT
SNOW SHOWERS...INCLUDING A WELL-DEFINED BAND OF MODERATE TO HEAVY
SNOW SHOWERS. THIS IS ALREADY SHOWING SIGNS OF DEVELOPING OFF THE
MI SHORE. THE TIMING OF THESE SNOW SHOWERS IS MOST FAVORED LATE
EVE AND OVERNIGHT INTO NORTHEAST IL...AND TUE MORNING FOR NW IN.
LAKE EFFECT SNOW SHOWERS IN THEMSELVES CAN TEMPORARILY BRING LIFR
VISIBILITY...BUT A WELL-DEFINED BAND WILL ESPECIALLY BE
PROBLEMATIC...WITH PROBABLE 1/4SM VISIBILITY. THE EXACT PLACEMENT
OF THIS BAND IS CHALLENGING AS SOME UNDULATIONS ARE LIKELY...SO
THAT MAKES TIMING TRICKY FOR THE TAFS. BUT HAVE OPTED TO HIT MDW
AND GYY HARDER WITH LOWER VISIBILITY...AND ORD COULD VERY WELL
HAVE A FEW HOUR WINDOW OF AT LEAST MODERATE SNOW SHOWERS AND QUICK
ACCUMULATION. SNOW SHOWERS WILL COME TO AN END FROM WEST TO EAST
AS THE LAKE EFFECT BAND PIVOTS AND LESS OF AN ONSHORE COMPONENT TO
THE WIND IS REALIZED.
FOR TOTAL ACCUMULATIONS...ORD AND MDW ARE EXPECTED TO SEE ONE
HALF TO ONE INCH THROUGH 03Z. FROM THAT POINT THROUGH DAYBREAK TUE
AT ORD AN ADDITIONAL 1-3 INCHES IS CURRENTLY EXPECTED. FOR
MDW...AN ADDITIONAL AT LEAST SEVERAL INCHES IS FAVORED...WITH THE
INCREASING POTENTIAL FOR 6...AND POSSIBLY EVEN 12 INCHES. GYY IS
SIMILAR TO MDW FOR TOTAL ACCUMULATION.
WINDS AT THE TAF SITES WILL REMAIN NORTHEAST AND GUSTY THROUGH
THIS EVE AND POTENTIALLY VERY GUSTY WITH 25-30 KT GUSTS NEAR THE
LAKE EFFECT SNOW BAND. THIS WOULD LIKELY RESULT IN AT LEAST SOME
BLOWING SNOW IF THIS IS REALIZED. WINDS SHOULD EASE THEIR WAY
NNW...BUT MAY HANG AT DUE NORTH FOR SEVERAL HOURS AROUND DAYBREAK
AND INTO MID-MORNING.
//ORD AND MDW CONFIDENCE...UPDATED 03Z...
* MEDIUM IN VISBY IN SNOW THROUGH THE REST OF TONIGHT.
* HIGH IN AT LEAST MODERATE LAKE EFFECT SNOW SHOWERS AT MDW AFTER
06Z...BUT MEDIUM IN TIMING. LOW CONFIDENCE IF LAKE EFFECT SNOW
SHOWER BAND WILL REACH ORD.
* HIGH IN CIGS REMAINING MAINLY MVFR OVERNIGHT...OUTSIDE OF THE
HEAVIEST LAKE EFFECT SNOW.
* LOW-MEDIUM IN BLOWING SNOW FOR A FEW HOURS AFTER THE SNOW
INTENSITY DIMINISHES LATE TONIGHT/EARLY TUE MORNING.
* HIGH IN WINDS THROUGH MUCH OF THE TAF...INCLUDING IN SPEEDS
GREATER THAN 10 KT THROUGH TONIGHT. MEDIUM ON TIMING OF WIND
SHIFT TO NNW.
//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...
WEDNESDAY...CHANCE OF LIGHT SNOW AND MVFR CIGS.
THURSDAY...CHANCE OF MVFR CIGS...ESPECIALLY EARLY.
FRIDAY...CHANCE OF LIGHT SNOW AND MVFR CIGS DURING THE NIGHT.
SATURDAY-SUNDAY...CHANCE OF LIGHT SNOW AND MVFR CIGS.
MTF
&&
.MARINE...
205 PM CST
A COMPLEX SURFACE PRESSURE PATTERN REMAINS ACROSS MUCH OF THE
COUNTRY WITH A SERIES OF LOW PRESSURE SYSTEMS STRETCHED FROM
NORTHERN NEW ENGLAND TO THE OHIO VALLEY AND BACK TO NORTHERN
ILLINOIS.A STRONG HIGH IS CENTERED OVER SASKATCHEWAN WITH YET
ANOTHER LOW TO ITS WEST OVER WEST-CENTRAL ALBERTA. THE PASSAGE OF AN
APPROACHING UPPER TROUGH TONIGHT WILL HELP LOW PRESSURE TO
CONSOLIDATE FROM THE OHIO VALLEY TO THE CAROLINA COAST TUESDAY
MORNING WHILE THE SASKATCHEWAN HIGH SHIFTS SOUTHEAST TO THE MID AND
UPPER MISSISSIPPI RIVER VALLEY. THIS WILL ALLOW NORTH TO NORTHEAST
WINDS TO INTENSIFY ACROSS LAKE MICHIGAN THIS EVENING. LAKE INDUCED
CONVERGENCE MAY COMPLICATE THE WIND FIELD ACROSS CENTRAL AND
SOUTHERN PORTIONS OF THE LAKE AND MAY RESULT IN NARROW CORRIDORS OF
STRONGER WINDS CLOSE TO THE CONVERGENT BAND...WHICH LOOKS TO DEVELOP
DOWN THE LONG AXIS OF THE EASTERN PART OF THE LAKE THEN PIVOT TO THE
WESTERN PART OF THE LAKE EARLY TONIGHT. WINDS WILL STEADILY TURN
NORTHWEST TUESDAY MORNING/AFTERNOON...THEN WEST TUESDAY EVENING AND
FINALLY SOUTHWEST EARLY WEDNESDAY WITH MUCH LIGHTER SPEEDS EXPECTED
THANKS TO THE HIGH PRESSURE SETTLING SOUTH OF THE LAKE. THE LOW
CURRENTLY OVER ALBERTA WILL TRACK SOUTHEASTWARD AND BECOME BETTER
ORGANIZED WEDNESDAY AS IT PASSES NEAR OR OVER THE LAKE. GUIDANCE HAS
NOT HAD THE BEST TRACK RECORD ON THE TRACK OF SURFACE LOWS LATELY SO
DO NOT HAVE A GREAT DEAL OF CONFIDENCE IN WIND SPECIFICS WEDNESDAY
BUT HAVE HIGHER CONFIDENCE AS THE LOW SHIFTS SOUTHEAST WEDNESDAY
EVENING. THIS WILL LIKELY RESULT IN A PERIOD OF STRONGER NORTH TO
NORTHWEST WINDS WEDNESDAY NIGHT AND CONTINUE INTO THURSDAY. GALE
FORCE WINDS LOOK POSSIBLE BUT MAY SEE SOME CHANGES IN LOW TRACK AND
STRENGTH WHICH MAY LEAD TO ADJUSTMENTS TO WIND SPEEDS. WINDS TURN TO
THE SOUTHWEST INTO FRIDAY AS LOW PRESSURE PASSES SOUTH OF THE LAKE
AND A LOW PASSES TO THE NORTHEAST. SOUTHWEST GALES STILL LOOK LIKELY
FRIDAY AND FRIDAY NIGHT AT WHICH POINT WINDS SHIFT NORTHWEST AS A
COLD FRONT PASSES. NORTHWEST GALES MAY RESULT BEHIND THE FRONT
SATURDAY. ANOTHER SERIES OF LOWS LOOKS TO CROSS THE REGION LATE IN
THE WEEKEND AND EARLY NEXT WEEK WITH CONFIDENCE IN DETAILS PRETTY
LOW AT THIS POINT.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...LAKE EFFECT SNOW WARNING...ILZ014 UNTIL 9 AM TUESDAY.
LAKE EFFECT SNOW ADVISORY...ILZ006 UNTIL 4 AM TUESDAY.
WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ019...3 AM TUESDAY TO 10 AM TUESDAY.
LAKE EFFECT SNOW ADVISORY...ILZ022 UNTIL 9 AM TUESDAY.
IN...LAKE EFFECT SNOW WARNING...INZ001 UNTIL NOON TUESDAY.
LAKE EFFECT SNOW WATCH...INZ002...6 AM TUESDAY TO 3 PM TUESDAY.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 9 PM TUESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 424 PM CST MON JAN 20 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 212230- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 424 PM CST MON JAN 20 2014 /524 PM EST MON JAN 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA THIS EVENING WITH UP TO ONE INCH OF SNOW ACCUMULATION POSSIBLE. AN INTENSE BAND OF LAKE EFFECT SNOW IS EXPECTED TO DEVELOP TONIGHT ALONG THE SOUTHERN END OF LAKE MICHIGAN. THIS BAND IS EXPECTED TO IMPACT SOUTHEAST LAKE...COOK AND EASTERN WILL COUNTIES IN ILLINOIS...AND LAKE AND PORTER COUNTIES IN INDIANA. NORTHERN NEWTON AND NORTHERN JASPER COUNTIES MAY ALSO RECEIVE ACCUMULATING SNOW FROM THIS BAND OF LAKE EFFECT SNOW. SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS WITH THIS LAKE EFFECT SNOW. VERY COLD CONDITIONS WILL OVERSPREAD MUCH OF THE AREA TONIGHT. WIND CHILLS WILL RANGE FROM 20 BELOW TO 25 BELOW ZERO WEST OF A MENDOTA TO WAUKEGAN LINE...WITH WINDS CHILLS OF 15 BELOW TO 5 BELOW ZERO ACROSS THE REST OF THE AREA. LOCALIZED RIVER FLOODING WILL REMAIN POSSIBLE...ESPECIALLY NEAR ANY ISOLATED ICE JAMS...PARTICULARLY ALONG THE KANKAKEE RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE INTENSE LAKE EFFECT BAND OF SNOW WILL PERSIST INTO TUESDAY...MAINLY ACROSS LAKE AND PORTER COUNTIES IN INDIANA. WIND CHILLS 20 BELOW ZERO ARE EXPECTED ACROSS NORTH CENTRAL AND PORTIONS OF NORTHEASTERN ILLINOIS TUESDAY MORNING. WIND CHILLS 10 BELOW TO 20 BELOW ZERO ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING. WIND CHILLS 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING. LOCALIZED RIVER FLOODING WILL REMAIN POSSIBLE...ESPECIALLY NEAR ISOLATED ICE JAMS...PARTICULARLY ALONG THE KANKAKEE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT SNOWFALL AMOUNTS WILL BE APPRECIATED. && LMZ740>745-212230- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 424 PM CST MON JAN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT. FREEZING SPRAY IS LIKELY LATE THIS EVENING AND OVERNIGHT MAINLY ACROSS THE ILLINOIS NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WINDS AND HIGH WAVES WILL CONTINUE TO LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TUESDAY EVENING. WINDS AND WAVES MAY BE HAZARDOUS TO SMALL CRAFT PERIODICALLY FROM WEDNESDAY NIGHT THROUGH SATURDAY. GALE FORCE GUSTS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING PRIMARILY OVER THE INDIANA NEARSHORE WATERS. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212230- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 424 PM CST MON JAN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. FREEZING SPRAY IS LIKELY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GALE FORCE WINDS ARE POSSIBLE WEDNESDAY NIGHT AND THURSDAY THEN AGAIN FRIDAY AND FRIDAY EVENING. HEAVY FREEZING SPRAY IS LIKELY THURSDAY AND AGAIN FRIDAY. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
957 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM SNOW 1 S CHICAGO 41.87N 87.63W
01/20/2014 M2.3 INCH COOK IL NWS EMPLOYEE
1.2 INCHES IN THE PAST 30 HOURS. STORM TOTAL 2.3 INCHES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
958 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM SNOW POLO 41.98N 89.58W
01/20/2014 M2.4 INCH OGLE IL CO-OP OBSERVER
0.21 LIQUID EQUIVALENT.
0900 PM SNOW BEACH PARK 42.42N 87.86W
01/20/2014 M1.4 INCH LAKE IL PUBLIC
&&
MTFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
959 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM SNOW 1 S CHICAGO 41.87N 87.63W
01/20/2014 M2.3 INCH COOK IL NWS EMPLOYEE
1.2 INCHES IN THE PAST 30 MINUTES. STORM TOTAL 2.3
INCHES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1047 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM SNOW MERRILLVILLE 41.47N 87.33W
01/20/2014 M1.0 INCH LAKE IN TRAINED SPOTTER
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1138 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM SNOW OAK LAWN 41.72N 87.75W
01/20/2014 M2.1 INCH COOK IL PUBLIC
1035 PM SNOW HIGHLAND PARK 42.18N 87.81W
01/20/2014 M2.5 INCH LAKE IL PUBLIC
1.25 INCHES IN A 15-20 MINUTE SPAN.
1106 PM SNOW NORTHBROOK 42.13N 87.83W
01/20/2014 M3.6 INCH COOK IL PUBLIC
2.3 INCHES FROM 10 TO 11 PM.
1120 PM SNOW HIGHWOOD 42.21N 87.81W
01/20/2014 E4.0 INCH LAKE IL PUBLIC
1120 PM SNOW GLEN ELLYN 41.87N 88.06W
01/20/2014 E2.0 INCH DUPAGE IL PUBLIC
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1141 PM CST MON JAN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
01/20/2014 M2.9 INCH COOK IL CO-OP OBSERVER
&&
MTF1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2014-01-21 | 60 | Male | Unknown | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505472.